Idaho, 2006

Wildfire in Idaho, September 1 to 20, 2006

September 1 to 20, 2006 · NWS PIH · 1 event in 1 county or zone

The Boundary complex wildfire began on August 8th and was considered contained on September 20th. It burned 26,288 acres in the Sawtooth Mountains approximately 15 miles northwest of Stanley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Boundary complex wildfire began on August 8th and was considered contained on September 20th. It burned 26,288 acres in the Sawtooth Mountains approximately 15 miles northwest of Stanley. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 31, 1:30 PM MST, 10 hours 31 minutes earlier.

Area forecast discussion, Aug 31, 1:30 PM MST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT THU AUG 31 2006

.DISCUSSION...LATEST SATELLITE IMAGERY SHOWING A COOL UPPER TROUGH
OVER THE NRN ROCKIES PROGRESSING EAST. SURFACE ANALYSIS PLACES HIGH
OVER THE CNTRL MOUNTAINS WITH A THERMAL TROUGH ANCHORED OVER
CALIFORNIA. MODELS CONSISTENT WITH THE IDEA OF DRIVING UPPER TROUGH
EAST OVERNIGHT AS A HIGH PRESSURE RIDGE BUILDS ACROSS THE WRN
STATES. THUS FORECAST AREA EXPECTED TO SEE GRADUALLY WARMING
DAY-TIME HIGHS THROUGH THE WEEKEND AS THE UPPER RIDGE AXIS DRIFTS
OVERHEAD. WILL BE CLOSE TO RECORD LOWS TONIGHT IN SEVERAL AREAS
HOWEVER THE SNAKE RIVER VALLEY WILL REMAIN ABOVE FROST LEVELS SO NO
HIGHLIGHTS ANTICIPATED AT THIS TIME. GFS HAS BEEN TRYING TO SHOW A
MODEST PLUME OF MOISTURE ROTATING OFF THE PACIFIC AND NORTH OUT OF
BAJA TOWARD THE FORECAST AREA AS EARLY AS SUNDAY NIGHT MAKING ITSELF
AVAILABLE FOR ISOLATED DRY CONVECTION AS EARLY AS MONDAY. BEYOND
THAT TIME FRAME...GFS HAS BEEN STRUGGLING WITH THE DETAILS AS TO THE
EXTENT OF SHORT-WAVE ENERGY EJECTING FROM GULF LOW OVER RIDGE AND
AMOUNT OF AVAILABLE MOISTURE FOR ELEVATED AFTERNOON CONVECTION.
PREFERRED THE 06Z RENDITION OF THE GFS WITH A SLIGHTLY SUPPRESSED
RIDGE AND ENOUGH MOISTURE FOR A SLIGHT CHANCE MENTION OF CONVECTION
OVER THE MOUNTAINOUS REGIONS THROUGH NEXT WEEK. HUSTON
&&

.AVIATION...VFR CONDITIONS WILL CONTINUE OVERNIGHT. LOCALIZED SMOKE
WILL REDUCE VISIBILITIES AT TIMES ALONG TWEB ROUTE 340 INTO MVFR
CONDITIONS...ESPECIALLY IN THE VICINITY OF KSMN. MC
&&

.FIRE WEATHER...HIGH PRESSURE WILL BUILD IN FOR A DRYING AND WARMING
TREND THROUGH TUESDAY.  WINDS ARE EXPECTED TO BE LIGHT...THUS NO
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED.  SEVERAL WEAK
DISTURBANCES WILL TRACK THROUGH THE NORTHERN PORTION OF THE RIDGE
DURING THE MIDDLE AND END OF NEXT WEEK.  CURRENTLY NO HAZARDS ARE
EXPECTED WITH THESE SYSTEMS. MC
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 31, 3:15 AM MST, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT THU AUG 31 2006

IDZ017>025-031-032-011215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
415 AM MDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY COLD AIR WILL PUSH INTO THE REGION TODAY AND TONIGHT.
FOR FRIDAY MORNING...LOW TEMPERATURES COULD APPROACH RECORD LOWS
WITH 30S FORECASTED FOR VALLEY LOCATIONS AND 20S FORECASTED FOR THE
MOUNTAINS. POCKETS OF FREEZING TEMPERATURES ARE POSSIBLE ACROSS THE
UPPER SNAKE RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW WITH HIGH
PRESSURE THE MAIN WEATHER FEATURE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sawtooth Mountains

When
September 1, 12:01 AM MST to September 20, 8:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
GOVT OFFICIAL

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534614.